Iowa, 2003

Tornado and Flash Flood in Iowa, April 30, 2003

April 30, 2003 · NWS DVN · 44 events in 10 counties and zones

Supercell thunderstorms developed in the afternoon and evening north of a warm front that ran from Southern Iowa into Central Illinois. Three distinct supercells produced a majority of the wind, hail, and heavy rain reports from Jefferson County Iowa into Henry County Illinois.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8.4 million
Crop damage
None recorded
Events
44

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Supercell thunderstorms developed in the afternoon and evening north of a warm front that ran from Southern Iowa into Central Illinois. Three distinct supercells produced a majority of the wind, hail, and heavy rain reports from Jefferson County Iowa into Henry County Illinois. Mercer County Illinois was under tornado warnings on a continuous basis for 2 hours. Officials at a high school track meet in Aledo, Illinois ushered all students into the safety of the school resulting in no injuries. The training of the supercells from Louisa County Iowa to Henry County Illinois dumped heavy rain over the Edwards River and Pope Creek basins in Illinois with radar estimating 9 inches of rain. Actual amounts varied due to large amounts of hail with the storms. Cambridge Illinois estimated 7 to 8 inches of rain fell in the town. Illinois Route 17 was closed due to flooding between Aledo and Viola with Illinois Route 94 closed south of Aledo. In Andover Illinois, two thirds of the town had basements flooded. Toward the end of the event a bow echo developed in Henry County Illinois and raced east across Bureau and Putnam counties. The fire department in Standard, Illinois measured a 69 knot (80 mph) wind gust when the bow echo moved through. In Clinton, Iowa, a lightning strike started a warehouse fire at the Nestle Purnina Complex.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Apr 30, 2:00 PM CST, 2 hours 11 minutes earlier.

Area forecast discussion, Apr 30, 2:00 PM CST, 2 hours 11 minutes before
AREA FORECAST DISCUSSION...CORRECTED FOR DATE/TIME
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
300 PM CDT WED APR 30 2003

SYNOPTIC PICTURE THIS AFTERNOON SHOWS WARM FRONT EXTENDING FROM AN
EASTERN KANSAS LOW THRU NORTHERN MISSOURI TO BRL TO PRINCETON.  AT
500H BROAD RIDGE EXTENDS ACROSS THE EASTERN TWO-THIRDS OF THE
COUNTRY...WITH A BROAD TROF WEST AND A CLOSED LOW OVER SOUTHERN
IDAHO.  THUNDERSTORMS CONTINUE TO FIRE ALONG THE 850MB FRONT...
WITH A SECOND LINE OF STORMS SOUTH ALONG THE FRONT ITSELF.

THE MODELS INITIALIZED WELL THIS MORNING AT THE SURFACE AND 500MB.
NONE OF THE MODELS HAVE DONE TERRIBLY WELL WITH QPF SINCE 12Z.

THE PRIMARY FORECAST CONCERNS OVER THE NEXT 7 DAYS ARE TWO-FOLD.
FIRST IS THE ONGOING EVENT. ALTHOUGH THE HEAVIEST PRECIP WILL
END AFTER TONIGHT...IT WILL CONTINUE ON AND OFF THROUGH THURSDAY
NIGHT BEFORE KICKING EAST...ESPECIALLY ACROSS SOUTHEAST PORTIONS.
THE SECOND EVENT IS A WARM FRONT AND ASSOCIATED LOW AND COLD FRONT
IN THE SUNDAY AND MONDAY TIME FRAME...POSSIBLY LINGERING INTO
TUESDAY.

THE SHORT-TERM MODELS ARE IN GENERAL AGREEMENT ON THE HANDLING OF
THE WARM FRONT...BRING IT NORTH TO INTERSTATE 80 THIS EVENING IN
ILLINOIS...AND SOUTH OF I-80 IN IOWA...A SOUTHWEST TO NORTHEAST
ORIENTATION. CONVECTION MAY DIMINISH TEMPORARILY LATE THIS AFTERNOON
AND EARLY THIS EVENING...AS THE PRIMARY ACTIVITY MOVES EAST OF THE
AREA.  PRESSURE FALLS IN EAST CENTRAL IOWA WILL BRING THE KANSAS LOW
NORTHEAST INTO THE EVENING...AS THE WARM FRONT BECOMES STATIONARY.
MOISTURE CONVERGENCE IS ALREADY INCREASING ALONG THE FRONT IN
NORTHWEST MISSOURI. CONVECTION WILL INCREASE AGAIN ACROSS THE AREA
WITH THE APPROACH OF THE SURFACE LOW...AIDED BY STRONG VVS THROUGH
AT LEAST 06Z AND MODERATE 300MB DIVERGENCE.  THE FRONT WILL BEGIN TO
HEAD SOUTHEAST BY 09Z...EXITING THE AREA AROUND 15Z.  THE FRONT MAKES
SLOW PROGRESS ON THURSDAY AND THURSDAY NIGHT...WITH THE ASSOCIATED
LOW REACHING THE EVV AREA BY 12Z FRIDAY. A STRONG VORT MAX THURSDAY
NIGHT INTO FRIDAY MORNING WILL BRING A LAST ROUND OF RAINFALL. THE
500MB SHORT WAVE PASSES OVERHEAD FRIDAY...WEAKENING AS IT GOES.

ON SUNDAY ANOTHER LOW MOVES INTO CENTRAL KANSAS...WITH A WARM FRONT
POSSIBLY FORMING ACROSS NORTHERN MISSOURI...SOMEWHAT ANALOGOUS TO
OUR CURRENT SYSTEM.  THE MEDIUM-RANGE MODELS ARE IN FAIR AGREEMENT
ON LIFTING THIS FRONT THROUGH THE FORECAST AREA SUNDAY NIGHT AND
MONDAY...WITH THE TRAILING COLD FRONT MONDAY EVENING...AND A SURFACE
WAVE MOVING FROM SOUTHWEST TO NORTHEAST ALONG THE FRONT BEFORE IT
KICKS EAST ON TUESDAY.

WILL CONTINUE WITH ONGOING FORECAST...WITH ONLY MINOR CHANGES.  MAIN
DIFFERENCE WILL BE TO HANG ONTO PRECIP THROUGH THURSDAY NIGHT...AND
POSSIBLY INTO FRIDAY.

DVN...
IA...NONE.
IL...NONE.
MO...NONE.

REA
Hazardous weather outlook, Apr 30, 4:20 AM CST, 11 hours 51 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-009-
015>018-024>026-034-035-MOZ009-010-011000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
520 AM CDT WED APR 30 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN IOWA...
NORTHWEST AND WEST CENTRAL ILLINOIS...AND NORTHEAST MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A STRONG...SPRING LOW PRESSURE SYSTEM LOCATED OVER KANSAS WILL MOVE INTO
MISSOURI TODAY.  SHOWERS AND THUNDERSTORMS WILL CONTINUE TO FIRE ALONG
AND NORTH OF A STATIONERY FRONT PARKED SOUTH OF I-80 TODAY.  BY LATE
AFTERNOON...STORMS ARE ALSO EXPECTED TO DEVELOP ALONG THE TRAILING COLD
FRONT. FAIRLY LOW FREEZING LEVELS MAY ALLOW FOR LARGE HAIL UP TO THE
SIZE OF QUARTERS ALONG THE STATIONERY FRONT...NEAR AND NORTH OF I-80.
ALONG AND SOUTH OF HIGHWAY 34...STORMS LATER TODAY INTO THIS EVENING MAY
PRODUCE HAIL THE SIZE OF GOLFBALLS AND POSSIBLY DAMAGING WINDS UP TO 60
MPH. ISOLATED TORNADOES MAY ALSO BE POSSIBLE IN THE WARM AIR SOUTH OF
HIGHWAY 34 IF SURFACE TEMPERATURES REACH INTO THE 80S.  IN ADDITION...
THE SLOW MOVEMENT OF THE LOW PRESSURE SYSTEM AND THE ASSOCIATED FRONTS
WILL BE FAVORABLE FOR EXTENDED PERIODS OF SHOWERS AND STORMS...PRODUCING
WIDESPREAD TOTAL STORM RAIN AMOUNTS OF AN INCH OR MORE...WITH SOME AREAS
RECEIVING UP TO 3 INCHES BY THURSDAY MORNING.  THE HEAVIEST RAIN AMOUNTS
MAY CAUSE SOME MINOR FLOODING IN LOW LYING AND FLOOD PRONE AREAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ANOTHER STORM SYSTEM WILL DEVELOP IN THE CENTRAL PLAINS LATE SUNDAY INTO
MONDAY.  SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP AS THIS
SYSTEM PASSES.  SOME OF THESE STORMS MAY REACH SEVERE LEVELS ALONG WITH
MODERATE TO LOCALLY HEAVY RAINFALL AMOUNTS.

EMERGENCY MANAGERS AND SPOTTERS SHOULD MONITOR CONDITIONS LATER TODAY
FOR FURTHER UPDATES ON STORM REDEVELOPMENT THIS AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION IS PROBABLE THIS AFTERNOON AND EVENING...
ESPECIALLY ALONG AND SOUTH OF HIGHWAY 34.

&&

UPCOMING SPOTTER TRAINING CLASSES:

April 28, 2003:  Training - Keosauqua, IA - 7 pm

Severe weather and tornado spotter training will be conducted in
Keosauqua, Iowa (Van Buren County) at the Roberts Center at 7 pm.
This is a free 2 hour class. For additional information, contact Don
Pool at vbcoeng@netins.net

April 29, 2003:  Training - Keokuk, IA - 630 pm

Severe weather and tornado spotter training will  be conducted in
Keokuk, IA (Lee County) at the Holiday Inn Express at 630 pm.  This
will be a free 2 hour class.  For additional information, contact
Steve Cirinna at 319-372-4124.

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:
http://www.crh.noaa.gov/dvn

NICHOLS

In the hours before

Local storm report, Apr 30, 1:03 PM CST, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
203 PM CDT WED APR 30 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

145 PM    KEOKUK                    IA   1 INCH HAIL
04/30/03   LEE                            REPORTED BY STORM
                                          SPOTTER. EVENT DURATION
                                          5 MINUTES.
Local storm report, Apr 30, 1:22 PM CST, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
221 PM CST WED APR 30 2003

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

147 PM    DAVENPORT                 IA   .25 INCH HAIL
04/30/03   SCOTT                          NUMEROUS REPORTS OF
                                          HAIL ACROSS THE CITY
                                          WITH SIZES RANGING FROM
                                          0.25 TO 0.70 INCHES.
                                          REPORTED BY STORM
                                          SPOTTERS.
Local storm report, Apr 30, 1:27 PM CST, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
227 PM CDT WED APR 30 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

150 PM    ATKINS                    IA   SMALL STREAM FLOODING
04/30/03   BENTON                         IN RURAL AREAS STANDING
                                          WATER ON  MOST FIELDS.
                                          DITCHES WERE FULL TO
                                          HALF FULL AND SMALL
                                          CREEKS WERE NEAR
                                          BANKFULL.  REPORTED BY
                                          EMERGENCY MANAGEMENT.
Local storm report, Apr 30, 1:32 PM CST, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
232 PM CDT WED APR 30 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1220 PM    MAYSVILLE                 IA   .75 INCH HAIL
04/30/03   SCOTT                          REPORTED BY PUBLIC.
                                          EVENT DURATION 5 MINUTES.

1228 PM    BUFFALO                   IA   1 INCH HAIL
04/30/03   SCOTT                          DELAYED REPORT FROM
                                          STORM SPOTTER.
Local storm report, Apr 30, 1:37 PM CST, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
237 PM CDT WED APR 30 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1230 PM    BELLE PLAINE              IA   .5 INCH HAIL
04/30/03   BENTON                         REPORTED BY MEDIA.
Local storm report, Apr 30, 2:21 PM CST, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
221 PM CST WED APR 30 2003

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

147 PM    DAVENPORT                 IA   .25 INCH HAIL
04/30/03   SCOTT                          NUMEROUS REPORTS OF
                                          HAIL ACROSS THE CITY
                                          WITH SIZES RANGING FROM
                                          0.25 TO 0.70 INCHES.
                                          REPORTED BY STORM
                                          SPOTTERS.

The radar

The Quad Cities radar (KDVN), 92 km away, was scanning. The volume nearest the first event began at 22:10 UTC.

Open the radar archive at this moment

Event by event

33 hail, 5 funnel cloud, 2 heavy rain, 1 thunderstorm wind, 1 tornado, 1 flash flood, 1 lightning. Local standard time, as filed.

Hail, Washington

When
April 30, 4:11 PM CST
Where
Washington County, Crawfordsville
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
41.217, -91.550

Hail, Jefferson

When
April 30, 4:37 PM CST
Where
Jefferson County, Fairfield
Measured
0.75 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
41.000, -91.983

Hail, Jefferson

When
April 30, 4:45 PM CST
Where
Jefferson County, Batavia
Measured
1.25 in hail
Property damage
$50,000
Reported by
TRAINED SPOTTER
Coordinates
41.000, -92.167

Hail, Jefferson

When
April 30, 4:45 PM CST
Where
Jefferson County, Packwood
Measured
1.25 in hail
Property damage
$50,000
Reported by
TRAINED SPOTTER
Coordinates
41.133, -92.083

Hail, Jefferson

When
April 30, 4:45 PM CST
Where
Jefferson County, Fairfield
Measured
1.25 in hail
Property damage
$50,000
Reported by
TRAINED SPOTTER
Coordinates
41.000, -91.983

Sheriff car damaged

Hail, Louisa

When
April 30, 4:45 PM CST
Where
Louisa County, Wapello
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.183, -91.200

Hail, Washington

When
April 30, 4:45 PM CST to 4:50 PM CST
Where
Washington County, Brighton
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.183, -91.817

Funnel Cloud, Louisa

When
April 30, 4:46 PM CST
Where
Louisa County, Elrick
Reported by
TRAINED SPOTTER
Coordinates
41.219, -91.260 (the zone’s center; the record gives no point)

Hail, Louisa

When
April 30, 4:48 PM CST
Where
Louisa County, 1 mi N of Wapello
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
41.200, -91.200

Hail, Louisa

When
April 30, 4:48 PM CST
Where
Louisa County, Grandview
Measured
1 in hail
Property damage
$50,000
Reported by
LAW ENFORCEMENT
Coordinates
41.283, -91.200

Hail, Louisa

When
April 30, 4:50 PM CST
Where
Louisa County, 2 mi S of Wapello
Measured
2.75 in hail
Property damage
$1.0 million
Reported by
LAW ENFORCEMENT
Coordinates
41.150, -91.200

Thunderstorm Wind, Louisa

When
April 30, 4:50 PM CST
Where
Louisa County, 2 mi S of Wapello
Measured
52 kt (60 mph) estimated gust
Property damage
$50,000
Reported by
LAW ENFORCEMENT
Coordinates
41.150, -91.200

Power lines down

Funnel Cloud, Louisa

When
April 30, 4:56 PM CST
Where
Louisa County, 3 mi E of Wapello
Reported by
TRAINED SPOTTER
Coordinates
41.219, -91.260 (the zone’s center; the record gives no point)

Hail, Henry

When
April 30, 4:59 PM CST
Where
Henry County, 1 mi N of Mt Pleasant
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.983, -91.550

Hail, Henry

When
April 30, 5:00 PM CST
Where
Henry County, 4 mi W of Mt Union
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
41.067, -91.483

Hail, Louisa

When
April 30, 5:02 PM CST
Where
Louisa County, 1 mi SE of Grandview
Measured
1 in hail
Property damage
$20,000
Reported by
TRAINED SPOTTER
Coordinates
41.267, -91.183

Hail, Henry

When
April 30, 5:03 PM CST
Where
Henry County, 5 mi N of Mt Pleasant
Measured
1.75 in hail
Property damage
$50,000
Reported by
TRAINED SPOTTER
Coordinates
41.033, -91.550

Hail, Louisa

When
April 30, 5:04 PM CST
Where
Louisa County, 4 mi NNE of Wapello
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.233, -91.167

Funnel Cloud, Louisa

When
April 30, 5:04 PM CST
Where
Louisa County, 4 mi NNE of Wapello
Reported by
TRAINED SPOTTER
Coordinates
41.219, -91.260 (the zone’s center; the record gives no point)

Possible funnel

Hail, Henry

When
April 30, 5:04 PM CST
Where
Henry County, Wayland
Measured
1.25 in hail
Property damage
$100,000
Reported by
TRAINED SPOTTER
Coordinates
41.150, -91.667

Funnel Cloud, Des Moines

When
April 30, 5:25 PM CST
Where
Des Moines County, Yarmouth
Reported by
TRAINED SPOTTER
Coordinates
40.923, -91.181 (the zone’s center; the record gives no point)

Hail, Henry

When
April 30, 5:30 PM CST
Where
Henry County, 2 mi N of Mt Union
Measured
1 in hail
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
41.100, -91.400

Jct Iowa 78 & County X23

Hail, Louisa

When
April 30, 5:35 PM CST
Where
Louisa County, Wapello
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
41.183, -91.200

Tornado, Louisa

When
April 30, 5:35 PM CST to 6:20 PM CST
Where
Louisa County, 1 mi ESE of Morning Sun
Rating
F0
Path length
16 mi
Path width
880 yd
Property damage
$200,000
Reported by
NWS STORM SURVEY
Coordinates
41.100, -91.250

Path narrowed to 50 yards

Hail, Louisa

When
April 30, 5:40 PM CST
Where
Louisa County, Wapello
Measured
1.75 in hail
Property damage
$1.0 million
Reported by
EMERGENCY MANAGER
Coordinates
41.183, -91.200

Hail, Louisa

When
April 30, 5:40 PM CST
Where
Louisa County, Morning Sun
Measured
2.75 in hail
Property damage
$4.0 million
Reported by
EMERGENCY MANAGER
Coordinates
41.100, -91.267

Funnel Cloud, Louisa

When
April 30, 5:42 PM CST
Where
Louisa County, 1 mi S of Morning Sun
Reported by
LAW ENFORCEMENT
Coordinates
41.219, -91.260 (the zone’s center; the record gives no point)

Hail, Washington

When
April 30, 6:25 PM CST
Where
Washington County, 2 mi S of Riverside
Measured
1.75 in hail
Property damage
$100,000
Reported by
LAW ENFORCEMENT
Coordinates
41.450, -91.600

Hail, Jefferson

When
April 30, 6:39 PM CST
Where
Jefferson County, Fairfield
Measured
0.88 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
41.000, -91.983

Covered the ground

Hail, Louisa

When
April 30, 6:45 PM CST
Where
Louisa County, Cotter
Measured
1.75 in hail
Property damage
$250,000
Reported by
TRAINED SPOTTER
Coordinates
41.300, -91.467

Hail, Louisa

When
April 30, 6:50 PM CST
Where
Louisa County, Columbus Jct
Measured
1 in hail
Property damage
$50,000
Reported by
EMERGENCY MANAGER
Coordinates
41.267, -91.350

Hail, Louisa

When
April 30, 6:50 PM CST
Where
Louisa County, 2 mi SSW of Columbus Jct
Measured
1.75 in hail
Property damage
$150,000
Reported by
TRAINED SPOTTER
Coordinates
41.233, -91.367

Pea hail covered ground

Heavy Rain, Washington

When
April 30, 7:04 PM CST
Where
Washington County, Kalona
Measured
2
Property damage
$30,000
Reported by
TRAINED SPOTTER
Coordinates
41.336, -91.718 (the zone’s center; the record gives no point)

Street flooding

Hail, Benton

When
April 30, 7:09 PM CST
Where
Benton County, 1 mi NW of Vinton
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
42.183, -92.050

Hail, Muscatine

When
April 30, 7:15 PM CST
Where
Muscatine County, Muscatine
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.417, -91.050

Hail, Benton

When
April 30, 7:20 PM CST
Where
Benton County, Urbana
Measured
1.75 in hail
Property damage
$400,000
Reported by
TRAINED SPOTTER
Coordinates
42.217, -91.867

Hail, Henry

When
April 30, 7:23 PM CST
Where
Henry County, Mt Pleasant
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.967, -91.550

Hail, Benton

When
April 30, 7:26 PM CST
Where
Benton County, Urbana
Measured
1 in hail
Property damage
$100,000
Reported by
EMERGENCY MANAGER
Coordinates
42.217, -91.867

Hail, Buchanan

When
April 30, 7:26 PM CST
Where
Buchanan County, Aurora
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
42.617, -91.733

Heavy Rain, Jefferson

When
April 30, 7:28 PM CST
Where
Jefferson County, Fairfield
Measured
2
Property damage
$50,000
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
41.032, -91.949 (the zone’s center; the record gives no point)

Hail, Henry

When
April 30, 7:30 PM CST
Where
Henry County, Mt Pleasant
Measured
1 in hail
Property damage
$100,000
Reported by
TRAINED SPOTTER
Coordinates
40.967, -91.550

Hail, Iowa

When
April 30, 9:10 PM CST
Where
Iowa County, Victor
Measured
1 in hail
Property damage
$50,000
Reported by
LAW ENFORCEMENT
Coordinates
41.733, -92.300

Flash Flood, Louisa

When
April 30, 9:30 PM CST to 11:30 PM CST
Where
Louisa County, 5 mi N of Wapello
Measured
5
Property damage
$500,000
Reported by
EMERGENCY MANAGER
Coordinates
41.219, -91.260 (the zone’s center; the record gives no point)

US 61 covered with water

Lightning, Clinton

When
April 30, 9:32 PM CST
Where
Clinton County, Clinton
Property damage
$10,000
Reported by
NEWSPAPER
Coordinates
41.898, -90.532 (the zone’s center; the record gives no point)

Warehouse fire at Purina complex

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2003Every state in 2003This day in weather historyThe tornado archive for Iowa, 2003Warnings in Iowa, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5353441, 5353506, 5353507, 5353508, 5353509, 5353510, 5353514, 5353511, 5353512, 5353513, 5353515, 5353516, 5353517, 5353518, 5353519, 5353520, 5353521, 5353522, 5353523, 5353524, 5353525, 5353526, 5353527, 5353528, 5353529, 5353530, 5353531, 5353532, 5353533, 5353534, 5353535, 5353536, 5353537, 5353538, 5353539, 5353291, 5353292, 5353293, 5353294, 5353295, and more.